Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $O$ be an open subset of the separable Hilbert space H and $k\geq0$ . Consider $C_b^k(O, Sym(H))$, the space of k-times continuously differentiable maps with values in the bounded symmetric endomorphisms of $H$, bounded up to their k-th derivative. Equipped with the usual norm this space becomes a Banach space. Is this space separable, i.e. has a dense sequence?

I need this result for transversality theory in Morse theory, where the space above serves as a space of suitable perturbations. The separability is needed in order to aplly the Sard-Smale theorem.

share|improve this question
add comment

1 Answer 1

up vote 3 down vote accepted

Say $H=L^2(R)$. Then $Sym(H)$ contains $L^\infty(R)$ isometrically (multiplication operators on $H=L^2(R)$), so that even the subspace of constant maps isn't separable.

ADDED : however, there seems to be a an infinite dimensional Sard theorem not requiring separability :

Hausdorff Conullity of Critical Images of Fredholm Maps Frank Quinn and Arthur Sard American Journal of Mathematics Vol. 94, No. 4 (Oct., 1972), pp. 1101-1110

http://www.ams.org/mathscinet-getitem?mr=322899

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.